In the recent past a new drug known as Tofranil * or imipramine hydrochloride has come into use for the treatment of depressive states.1
Chemically it is a drug of the phenothiazine group ( N-γ-dimethyl-aminopropyl-iminodibenzyl-hydrochloride). Pharmacologically it acts as an antidepressant. As the use of this drug became more widespread, reports of toxic side-effects, similar to those of certain antihistamines, began to appear in the literature, although cases of acute poisoning are rare.
In June, 1960, we had the opportunity of treating a case of acute imipramine poisoning in an infant of 1½ years.
Report of a Case
On June 17, 1960, a girl of 1½ years, weighing 10 kg. was admitted to Pediatric Department A of the "Asaf Harofe" Government Hospital after having one hour previously ingested 15-20 tablets of imipramine, 25 mg. each, which had been prescribed for her mother who was suffering from depression.On admission the child